Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 64, NWS Memphis, TN

September 1, 2020Pemiscot County, Missouri; Lake County, Tennessee

NWS Memphis, TN issued this tornado warning at Sep 1, 2020, 5:18 PM CDT for Pemiscot County, Missouri; Lake County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2020, 5:18 PM CDT (22:18 UTC)
Expired
Sep 1, 2020, 5:45 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Pemiscot County, MO, Lake County, TN

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:24 PM CDTTORNADO3 S Tiptonville, TNTORNADO DEVELOPED WEST OF WYNNBURG AND MOVED NORTHEAST ACROSS OPEN FARMLAND, LIFTING BEFORE REACHING HIGHWAY 78 SOUTH OF TIPTONVILLE. NO STRUCTURAL DAMAGE WAS OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WFUS54 KMEG 012218
TORMEG
MOC155-TNC095-012245-
/O.NEW.KMEG.TO.W.0064.200901T2218Z-200901T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
518 PM CDT Tue Sep 1 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  East central Pemiscot County in southeastern Missouri...
  Central Lake County in western Tennessee...

* Until 545 PM CDT.
    
* At 518 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Tiptonville, or near Reelfoot
  Lake State Park, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Reelfoot Lake State Park, Tiptonville, Ridgely, Haynes, Wynnburg,
  Sunkist Beach, Madie, Mooring, Wright, Blue Bank, Keefe and Proctor
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3640 8937 3635 8940 3632 8940 3628 8942
      3624 8961 3632 8965 3637 8957 3634 8954
      3634 8953 3637 8951 3640 8952 3646 8943
TIME...MOT...LOC 2218Z 244DEG 20KT 3633 8955 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ
1 follow-up statement
421 
WWUS54 KMEG 012227
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
527 PM CDT Tue Sep 1 2020

MOC155-012237-
/O.CAN.KMEG.TO.W.0064.000000T0000Z-200901T2245Z/
Pemiscot MO-
527 PM CDT Tue Sep 1 2020

...THE TORNADO WARNING FOR EAST CENTRAL PEMISCOT COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3640 8937 3635 8940 3633 8940 3629 8950
      3633 8957 3634 8954 3634 8953 3637 8951
      3640 8952 3646 8943
TIME...MOT...LOC 2227Z 244DEG 19KT 3634 8949 

$$

TNC095-012245-
/O.CON.KMEG.TO.W.0064.000000T0000Z-200901T2245Z/
Lake TN-
527 PM CDT Tue Sep 1 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN LAKE COUNTY...
    
At 527 PM CDT, a confirmed tornado was located over Tiptonville, or
near Reelfoot Lake State Park, moving northeast at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Haynes, Wynnburg, Sunkist
Beach, Mooring, Wright, Blue Bank, Keefe and Proctor City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3640 8937 3635 8940 3633 8940 3629 8950
      3633 8957 3634 8954 3634 8953 3637 8951
      3640 8952 3646 8943
TIME...MOT...LOC 2227Z 244DEG 19KT 3634 8949 

TORNADO...OBSERVED
HAIL...<.75IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:07 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 3:07 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020

.DISCUSSION...

The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.

In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.

Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.

High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.

A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.

Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.

30

&&

.AVIATION...
18Z TAFs

Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Flash Flood Watch through Thursday afternoon for Dunklin-
     Pemiscot.

MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.

&&
Hazardous weather outlook, Sep 1, 3:19 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CDT Tue Sep 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CDT Tue Sep 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible through late afternoon,
mainly along and north of I-40. The primary threats will be short
lived tornadoes and damaging winds.

Heavy rainfall may also cause flash flooding. A flash flood watch
has been issued for portions of Northeast Arkansas, the Missouri
Bootheel and far Northwest Tennessee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Across west Tennessee,
East Arkansas, the Missouri Bootheel and Northwest Mississippi.  The
primary threat will be damaging winds.

Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding is likely to become a threat. A flash
flood watch has been issued for portions of Northeast Arkansas,
the Missouri Bootheel and far Northwest Tennessee through Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the next few days.

In the hours before

Special weather statement, Sep 1, 12:58 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 PM CDT Tue Sep 1 2020

TNZ003-004-020-021-011845-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
1258 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

Northern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...

At 1256 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Lynnville to Cottage
Grove to near Atwood. Movement was east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Carroll...Weakley...Henry and northeastern Gibson
Counties should monitor this storm closely.

LAT...LON 3636 8804 3636 8810 3631 8810 3628 8809
      3620 8814 3617 8817 3615 8818 3612 8821
      3608 8822 3606 8888 3632 8876 3650 8875
      3650 8805 3647 8805 3644 8806 3639 8802
TIME...MOT...LOC 1756Z 261DEG 28KT 3657 8853 3636 8848 3605 8866

MJ
Special weather statement, Sep 1, 1:41 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020

TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...

At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...Benton and Henry Counties should monitor this
storm closely.

LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3589 8793 3582 8867
      3650 8832 3650 8806 3644 8806 3631 8796
      3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840

MJ
Special weather statement, Sep 1, 2:11 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020

MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...

At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.

LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
      3482 8811 3473 8833 3474 8833 3474 8835
      3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824
Local storm report, Sep 1, 4:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      9 S CAMDEN              35.94N  88.12W
09/01/2020                   BENTON             TN   EMERGENCY MNGR

            TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
            192.

&&

MJ
Local storm report, Sep 1, 4:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      9 S CAMDEN              35.94N  88.12W
09/01/2020                   BENTON             TN   EMERGENCY MNGR

            TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
            192. TURKEY CREEK FLOODED.

&&

CORRECTED REMARKS
Special weather statement, Sep 1, 5:14 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Tue Sep 1 2020

ARZ026-012245-
Craighead AR-
514 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northwestern Craighead County in eastern Arkansas...

At 513 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Egypt, or 10 miles southwest of Bono, moving
northeast at 25 mph.

People in northwestern Craighead County should monitor this storm
closely.

LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
      3596 9086 3597 9085 3597 9063 3586 9060
      3578 9104
TIME...MOT...LOC 2213Z 242DEG 23KT 3583 9097

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:49 AM CDTFlash Flood WatchMEGDunklin, Pemiscot41 hr
Sep 1, 12:11 PM CDTAreal Flood AdvisoryMEGPemiscot2 hr
Sep 1, 4:59 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Decatur, Gibson, Hardeman and 7 more4 hr
Sep 1, 11:06 AM CDTSpecial Weather StatementMEGDyer24 min
Sep 1, 12:21 PM CDTSpecial Weather StatementMEGGibson, Weakley39 min
Sep 1, 12:58 PM CDTSpecial Weather StatementMEGHenry, Weakley47 min
Sep 1, 1:02 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Weakley3 hr
Sep 1, 1:41 PM CDTSpecial Weather StatementMEGBenton, Carroll, Henry49 min
Sep 1, 2:20 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry3 hr
Sep 1, 4:55 PM CDTFlash Flood WarningMEGBenton, Decatur2 hr
Sep 1, 5:35 PM CDTTornado WarningMEGLake, Obion25 min
Sep 1, 5:55 PM CDTTornado WarningMEGObion24 min

Nearby

Tornado Warnings in Missouri, 2020Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.